Format

Send to

Choose Destination
Muscle Nerve. 2010 May;41(5):723-7. doi: 10.1002/mus.21584.

Chronic inflammatory demyelinating polyneuropathy associated with tumor necrosis factor-alpha antagonists.

Author information

1
The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA. amer.alshekhlee@uhhospitals.org

Abstract

Biologic therapy with tumor necrosis factor (TNF)-alpha antagonists for rheumatoid arthritis has been well established. We describe two patients with rheumatoid arthritis who developed chronic inflammatory demyelinating polyneuropathy (CIDP) during their course of therapy with TNF-alpha antagonists. A 45-year-old woman and a 49-year-old man, both with a history of rheumatoid arthritis, were treated with etanercept and infliximab, respectively. Clinical signs of peripheral neuropathy developed 2 weeks and 12 months after the initiation of TNF-alpha antagonists. Electrodiagnostic studies at variable points during the disease course showed signs of acquired demyelination consistent with CIDP. Cerebrospinal fluid examination showed albuminocytologic dissociation (total protein concentration 118 mg/dl and 152 mg/dl, respectively). Both patients failed to improve after discontinuation of the offending agent, and they responded poorly to corticosteroids. However, there was clinical and electrophysiologic recovery after initiation of intravenous immunoglobulin (IVIg) therapy. CIDP may occur early or late during the treatment course with TNF-alpha antagonists. IVIg may reverse and stabilize the inflammatory process.

PMID:
20405504
DOI:
10.1002/mus.21584
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center